Thunderstorm Wind, Lake
- When
- June 24, 5:04 PM CST
- Where
- Lake County, Whiting to 0.52 mi E of Whiting
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.680, -87.500
Several large trees were blown down.
During the evening of June 24th, a bow echo raced across northwest Indiana causing widespread wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
During the evening of June 24th, a bow echo raced across northwest Indiana causing widespread wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 24, 4:45 PM CST, 19 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
545 PM CDT MON JUN 24 2013
.MESOSCALE DISCUSSION...
544 PM CDT
REPORTS CONTINUE TO COME IN OF WIND DAMAGE FROM STRONG APEX OF
STORMS WITH THE EMPHASIS ON RADAR NOW COMING RIGHT INTO THE
WESTERN/SOUTHWESTERN CHICAGO METRO AREA. JUST GUSTED TO 61 MPH
HERE AT THE WFO IN ROMEOVILLE. AREAS OF WIDESPREAD SEVERE WINDS
WILL OCCUR...INCLUDING CORRIDORS OF POTENTIALLY HIGHER END WINDS
/IN EXCESS OF 75-80 MPH/. CONTINUE TO SEE A SOMEWHAT TRANSIENT
MESO-VORTICY RADAR SIGNATURE...INCLUDING ON TDWR DATA...JUST
NORTH OF THE APEX MOVING INTO SOUTHWEST DUPAGE COUNTY. THE OVERALL
PRIMARY STORY FOR CHICAGOLAND IS DAMAGING WINDS.
SOUTH OF THE APEX THE OUTFLOW IS JUST AHEAD OF THE STORMS...WHICH
DOES POINT TOWARDS POSSIBLY NOT AS SEVERE OF WINDS.
HOWEVER...FORWARD SPEED ON THE OUTFLOW IN SOUTHERN WILL COUNTY ON
RADAR WAS AT 60 MPH SO SPEEDS OF AT LEAST THAT ARE LIKELY.
ISOLATED CELLS AHEAD OF THIS MAY DEVELOP SUCH AS IN LAKE COUNTY
IN. THESE COULD BE CAPABLE OF SMALL HAIL AND POSSIBLY DOWNBURST
POTENTIAL...ESPECIALLY IF ANY CAN DEVELOP A LARGER CORE.
ON THE LARGE SCALE RADAR AND SATELLITE THIS FORWARD-PROPAGATING MCS
LOOKS VERY WELL-ORGANIZED. THE ENVIRONMENT CONTINUES TO BE
FAVORABLE FOR SUSTAINABILITY...WITH DEEP CAPE IN ADVANCE...STEEP
LOW-LEVEL LAPSE RATES AND ASSOCIATED THETA-E DIFFERENCE...AND
STRONG 0-1 AND 0-3 KM SHEAR ADVECTING EAST WITHIN THE MCS FOR COLD
POOL SUSTAINABILITY. IN ADDITION...THE STORMS ARE PROPAGATING AS
QUICKLY AS THE OUTFLOW NEAR THE APEX...A SIGN THAT WARM MOIST AIR
IS CONTINUING TO FUEL INTO THE STORMS.
MTF
.DISCUSSION...
327 PM CDT
SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
A VERY ACTIVE PERIOD OF WEATHER IS EXPECTED...AT LEAST FOR PORTIONS
OF THE AREA...THROUGH WEDNESDAY. THIS INCLUDES A FEW PERIODS OF
SEVERE THUNDERSTORMS AND ALSO A GOOD THREAT FOR VERY HEAVY RAINFALL
AND POSSIBLE FLASH FLOODING. AS SUCH...THIS WILL BE THE FOCUS OF THE
FORECAST.
WE HAVE EXTENDED THE FLASH FLOOD WATCH FOR OUR WESTERN COUNTIES
THROUGH TONIGHT.
TEMPERATURES ACROSS NORTHERN ILLINOIS AND NW INDIANA HAVE JUMPED
INTO THE LOW TO MID 80S OVER THE PAST COUPLE HOURS AFTER THE MORNING
CLOUD COVER CLEARED. WITH DEW POINTS NEAR 70...THIS IS RESULTING IN
MLCAPES AROUND 2,000 J/KG ACROSS THE AREA...PER SPC MESOANALYSIS
PAGE. IN ADDITION...IT APPEARS THAT THE 0-6 KM SHEAR MAY END UP A
BIT STRONGER THAN PREVIOUSLY THOUGHT. VWP DATA INDICATES THAT A SPEED
MAX AROUND 50 KT ...ASSOCIATED WITH A MID LEVEL DISTURBANCE MOVING
INTO NORTHWESTERN IOWA...IS PUNCHING EASTWARD ACROSS IOWA. THUS IT
APPEARS THAT 40 KT OF DEEP LAYER SHEER MAY OVERSPREAD THIS AREA
LATER THIS AFTERNOON AND EVENING AS THIS SPEED MAX SHIFTS EASTWARD.
CURRENT THOUGHTS ARE THAT THE LINE OF CONVECTION TO THE WEST WILL
POSE A SEVERE THREAT FOR MOST OF THE AREA INTO THE EARLY EVENING
HOURS. STRONG DAMAGING WINDS...POSSIBLY IN EXCESS OF 80 MPH...WILL
BE THE PRIMARY THREAT ALONG WITH A SMALL POTENTIAL OF SOME
MARGINALLY SEVERE HAIL.
IT APPEARS THE MAIN FOCUS FOR CONVECTION MAY SHIFT NORTH INTO
WISCONSIN LATER TONIGHT AS THE LOW LEVEL JET FOCUSES FARTHER NORTH.
HOWEVER...THIS APPEARS TO BE SHORTED LIVED...AS CONVECTIVE CHANCES
WILL RETURN ON TUESDAY. IT APPEARS THAT ADDITIONAL PERTURBATIONS IN
THE MEAN QUASI-ZONAL MID LEVEL FLOW...WILL INTERACT WITH THE VERY
MOIST AND UNSTABLE ATMOSPHERE ACROSS THE AREA. IT APPEARS THE CAP
WILL REMAIN FAIRLY WEAK DURING THE DAY...SO IT APPEARS THAT AT LEAST
SOME WIDELY SCATTERED CONVECTION MAY OCCUR...MAINLY ACROSS FAR
NORTHERN ILLINOIS. THIS ACTIVITY COULD AGAIN POSS A SEVERE RISK
ACROSS NORTHERN ILLINOIS WITH STEEP MID LEVEL LAPSE RATES HELPING
PRODUCE MLCAPES IN EXCESS OF 3000 J/KG.
TUESDAY CONVECTION LOOKS LIKE IT WILL BECOME MORE NUMEROUS TUESDAY
EVENING/NIGHT. THE QUASI-ZONAL FLOW PATTERN ACROSS THE CONUS IS
EXPECTED TO BEGIN AMPLIFYING...IN RESPONSE TO AN UPPER LOW OVER THE
EASTERN PACIFIC. ULTIMATELY THIS WILL SET THE STAGE FROM A BUILDING
MID/UPPER LEVEL RIDGE ACROSS THE WESTERN CONUS AND FALLING HEIGHTS
ACROSS THE GREAT LAKES REGION. THIS PROCESS SHOULD ALLOW
ANOTHER...STRONGER...SHORT WAVE TO MOVE ACROSS THE AREA ON
WEDNESDAY. IT APPEARS THIS FEATURE WILL FOCUS THE NOSE OF A 40 KT
LOW LEVEL JET RIGHT ACROSS SOUTHERN WISCONSIN AND NORTHERN ILLINOIS
TUESDAY NIGHT INTO WEDNESDAY. THIS COULD SET THE STAGE FOR VERY HEAVY
RAINFALL ACROSS PORTIONS OF NORTHERN ILLINOIS INTO WEDNESDAY. THIS
LOOKS TO BE THE PERIOD TO REALLY WATCH FOR POSSIBLE FLOODING ACROSS
THE AREA. PWATS ARE PROGGED TO REACH NEARLY 2.00 INCHES...WHICH IS
AROUND THE 99 PERCENTILE. IN ADDITION...THE SOUTHWESTERLY ORIENTATION
OF THE LOW LEVEL JET COULD OFFSET THE MEAN CLOUD BEARING
FLOW...POSSIBLY RESULTING IN SLOW MOVING OR BACK BUILDING SEGMENTS
TUESDAY NIGHT. HOWEVER...CONFIDENCE IN THE EXACT PLACEMENT OF THE
HEAVIEST RAIN REMAINS IN QUESTION AT THIS TIME...BUT GUIDANCE IS
HINTING THAT NORTHERN ILLINOIS COULD LIE IN THE FAVORED ZONE. THIS
WILL HAVE TO BE WATCHED...WITH THE POSSIBLY OF A FLASH FLOOD WATCH
NEEDED FOR PORTIONS OF NORTHERN ILLINOIS AND NORTHWESTERN INDIANA
DURING THIS PERIOD.
THE SEVERE CONVECTIVE THREAT SHOULD BEGIN TO WANE WEDNESDAY
EVENING AS THE MID LEVEL DISTURBANCE SHIFT EAST OF THE AREA.
TEMPERATURES LOOK TO CONTINUE TO BE PROBLEMATIC FOR THE NEXT COUPLE
OF DAYS...WITH ADDITIONAL BUST POTENTIAL WITH CONVECTIVE ACTIVITY.
HOWEVER...I ONLY MADE MINOR CHANCES TO THE GOING TEMP
FORECAST...MAINLY TO COOL THE NORTHERN AREAS BY A COUPLE DEGREES.
KJB
EXTENDED FORECAST...THURSDAY THROUGH MONDAY...
QUASI ZONAL FLOW IN THE SOUTHERN STREAM EARLY IN THE WEEK WILL
TRANSITION BY THE SECOND HALF OF THE WEEK TO AN INCREASINGLY
AMPLIFIED BROAD WESTERN CONUS RIDGE AND ITS CORRESPONDING LONGWAVE
TROUGH OVER THE EASTERN CONUS. THIS WOULD PUT THE LOCAL AREA IN
NORTHWEST UPPER FLOW EARLY IN THE WEEKEND...AND THEN UNDER AN UPPER
LOW PUSHING SOUTHWEST ACROSS THE GREAT LAKES BY SUNDAY. THE MOST
OBVIOUS RAMIFICATION WILL BE MUCH COOLER HIGHS...ESPECIALLY FOR THE
WEEKEND AND EARLY NEXT WEEK. IN ADDITION...GFS/ECMWF ARE SUGGESTING
THE POSSIBILITY OF THUNDERSTORMS TRIGGERED BY SHORTWAVE ENERGY
DROPPING ACROSS THE AREA INTO THE BASE OF THE EASTERN TROUGH
THURSDAY AND FRIDAY...WHEN CONSIDERABLE LOW LEVEL MOISTURE REMAINS
IN PLACE OVER THE AREA. DEWPOINTS FALL ALONG WITH THE TEMPERATURES
BY THE WEEKEND...BUT THE DEEPENING UPPER LOW ALSO SUPPORTS A
CONTINUED CHANCE OF SHOWERS INTO MONDAY.
EML
&&
.DISCUSSION...
327 PM CDT
SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
A VERY ACTIVE PERIOD OF WEATHER IS EXPECTED...AT LEAST FOR PORTIONS
OF THE AREA...THROUGH WEDNESDAY. THIS INCLUDES A FEW PERIODS OF
SEVERE THUNDERSTORMS AND ALSO A GOOD THREAT FOR VERY HEAVY RAINFALL
AND POSSIBLE FLASH FLOODING. AS SUCH...THIS WILL BE THE FOCUS OF THE
FORECAST.
WE HAVE EXTENDED THE FLASH FLOOD WATCH FOR OUR WESTERN COUNTIES
THROUGH TONIGHT.
TEMPERATURES ACROSS NORTHERN ILLINOIS AND NW INDIANA HAVE JUMPED
INTO THE LOW TO MID 80S OVER THE PAST COUPLE HOURS AFTER THE MORNING
CLOUD COVER CLEARED. WITH DEW POINTS NEAR 70...THIS IS RESULTING IN
MLCAPES AROUND 2,000 J/KG ACROSS THE AREA...PER SPC MESOANALYSIS
PAGE. IN ADDITION...IT APPEARS THAT THE 0-6 KM SHEAR MAY END UP A
BIT STRONGER THAN PREVIOUSLY THOUGHT. VWP DATA INDICATES THAT A SPEED
MAX AROUND 50 KT ...ASSOCIATED WITH A MID LEVEL DISTURBANCE MOVING
INTO NORTHWESTERN IOWA...IS PUNCHING EASTWARD ACROSS IOWA. THUS IT
APPEARS THAT 40 KT OF DEEP LAYER SHEER MAY OVERSPREAD THIS AREA
LATER THIS AFTERNOON AND EVENING AS THIS SPEED MAX SHIFTS EASTWARD.
CURRENT THOUGHTS ARE THAT THE LINE OF CONVECTION TO THE WEST WILL
POSE A SEVERE THREAT FOR MOST OF THE AREA INTO THE EARLY EVENING
HOURS. STRONG DAMAGING WINDS...POSSIBLY IN EXCESS OF 80 MPH...WILL
BE THE PRIMARY THREAT ALONG WITH A SMALL POTENTIAL OF SOME
MARGINALLY SEVERE HAIL.
IT APPEARS THE MAIN FOCUS FOR CONVECTION MAY SHIFT NORTH INTO
WISCONSIN LATER TONIGHT AS THE LOW LEVEL JET FOCUSES FARTHER NORTH.
HOWEVER...THIS APPEARS TO BE SHORTED LIVED...AS CONVECTIVE CHANCES
WILL RETURN ON TUESDAY. IT APPEARS THAT ADDITIONAL PERTURBATIONS IN
THE MEAN QUASI-ZONAL MID LEVEL FLOW...WILL INTERACT WITH THE VERY
MOIST AND UNSTABLE ATMOSPHERE ACROSS THE AREA. IT APPEARS THE CAP
WILL REMAIN FAIRLY WEAK DURING THE DAY...SO IT APPEARS THAT AT LEAST
SOME WIDELY SCATTERED CONVECTION MAY OCCUR...MAINLY ACROSS FAR
NORTHERN ILLINOIS. THIS ACTIVITY COULD AGAIN POSS A SEVERE RISK
ACROSS NORTHERN ILLINOIS WITH STEEP MID LEVEL LAPSE RATES HELPING
PRODUCE MLCAPES IN EXCESS OF 3000 J/KG.
TUESDAY CONVECTION LOOKS LIKE IT WILL BECOME MORE NUMEROUS TUESDAY
EVENING/NIGHT. THE QUASI-ZONAL FLOW PATTERN ACROSS THE CONUS IS
EXPECTED TO BEGIN AMPLIFYING...IN RESPONSE TO AN UPPER LOW OVER THE
EASTERN PACIFIC. ULTIMATELY THIS WILL SET THE STAGE FROM A BUILDING
MID/UPPER LEVEL RIDGE ACROSS THE WESTERN CONUS AND FALLING HEIGHTS
ACROSS THE GREAT LAKES REGION. THIS PROCESS SHOULD ALLOW
ANOTHER...STRONGER...SHORT WAVE TO MOVE ACROSS THE AREA ON
WEDNESDAY. IT APPEARS THIS FEATURE WILL FOCUS THE NOSE OF A 40 KT
LOW LEVEL JET RIGHT ACROSS SOUTHERN WISCONSIN AND NORTHERN ILLINOIS
TUESDAY NIGHT INTO WEDNESDAY. THIS COULD SET THE STAGE FOR VERY HEAVY
RAINFALL ACROSS PORTIONS OF NORTHERN ILLINOIS INTO WEDNESDAY. THIS
LOOKS TO BE THE PERIOD TO REALLY WATCH FOR POSSIBLE FLOODING ACROSS
THE AREA. PWATS ARE PROGGED TO REACH NEARLY 2.00 INCHES...WHICH IS
AROUND THE 99 PERCENTILE. IN ADDITION...THE SOUTHWESTERLY ORIENTATION
OF THE LOW LEVEL JET COULD OFFSET THE MEAN CLOUD BEARING
FLOW...POSSIBLY RESULTING IN SLOW MOVING OR BACK BUILDING SEGMENTS
TUESDAY NIGHT. HOWEVER...CONFIDENCE IN THE EXACT PLACEMENT OF THE
HEAVIEST RAIN REMAINS IN QUESTION AT THIS TIME...BUT GUIDANCE IS
HINTING THAT NORTHERN ILLINOIS COULD LIE IN THE FAVORED ZONE. THIS
WILL HAVE TO BE WATCHED...WITH THE POSSIBLY OF A FLASH FLOOD WATCH
NEEDED FOR PORTIONS OF NORTHERN ILLINOIS AND NORTHWESTERN INDIANA
DURING THIS PERIOD.
THE SEVERE CONVECTIVE THREAT SHOULD BEGIN TO WANE WEDNESDAY
EVENING AS THE MID LEVEL DISTURBANCE SHIFT EAST OF THE AREA.
TEMPERATURES LOOK TO CONTINUE TO BE PROBLEMATIC FOR THE NEXT COUPLE
OF DAYS...WITH ADDITIONAL BUST POTENTIAL WITH CONVECTIVE ACTIVITY.
HOWEVER...I ONLY MADE MINOR CHANCES TO THE GOING TEMP
FORECAST...MAINLY TO COOL THE NORTHERN AREAS BY A COUPLE DEGREES.
KJB
EXTENDED FORECAST...THURSDAY THROUGH MONDAY...
QUASI ZONAL FLOW IN THE SOUTHERN STREAM EARLY IN THE WEEK WILL
TRANSITION BY THE SECOND HALF OF THE WEEK TO AN INCREASINGLY
AMPLIFIED BROAD WESTERN CONUS RIDGE AND ITS CORRESPONDING LONGWAVE
TROUGH OVER THE EASTERN CONUS. THIS WOULD PUT THE LOCAL AREA IN
NORTHWEST UPPER FLOW EARLY IN THE WEEKEND...AND THEN UNDER AN UPPER
LOW PUSHING SOUTHWEST ACROSS THE GREAT LAKES BY SUNDAY. THE MOST
OBVIOUS RAMIFICATION WILL BE MUCH COOLER HIGHS...ESPECIALLY FOR THE
WEEKEND AND EARLY NEXT WEEK. IN ADDITION...GFS/ECMWF ARE SUGGESTING
THE POSSIBILITY OF THUNDERSTORMS TRIGGERED BY SHORTWAVE ENERGY
DROPPING ACROSS THE AREA INTO THE BASE OF THE EASTERN TROUGH
THURSDAY AND FRIDAY...WHEN CONSIDERABLE LOW LEVEL MOISTURE REMAINS
IN PLACE OVER THE AREA. DEWPOINTS FALL ALONG WITH THE TEMPERATURES
BY THE WEEKEND...BUT THE DEEPENING UPPER LOW ALSO SUPPORTS A
CONTINUED CHANCE OF SHOWERS INTO MONDAY.
EML
&&
.HYDROLOGY...
433 PM CDT
A SHORT PERIOD OF HEAVY RAINFALL WILL ACCOMPANY THE LINE OF STORMS
CURRENTLY APPROACHING NORTH CENTRAL ILLINOIS. THIS COULD RESULT IN
SOME MINOR FLOODING...ESPECIALLY IN AREAS THAT WERE HIT WITH 1 TO 2
INCHES OF RAINFALL THIS MORNING. HOWEVER...ADDITIONAL PERIODS OF
HEAVY RAINFALL ARE EXPECTED LATE TUESDAY INTO WEDNESDAY. DURING THIS
PERIOD PRECIPITABLE WATER VALUES COULD BE AROUND 2 INCHES...WHICH
IS AROUND THE 99TH PERCENTILE. ANOTHER DECENT MID LEVEL DISTURBANCE
IS EXPECTED TO APPROACH THE AREA TUESDAY NIGHT AND INTO
WEDNESDAY...AND THIS SYSTEM LOOKS TO INDUCE A SOUTHWESTERLY LOW
LEVEL JET...THAT COULD OFFSET THE FORWARD STORM MOTION...RESULTING
IN SLOW MOVING OR BACK BUILDING THUNDERSTORMS TUESDAY NIGHT INTO
WEDNESDAY. AT THIS TIME...UNCERTAINTY REMAINS AS TO WHERE EXACTLY
THE HEAVIEST RAIN WILL FALL...BUT GUIDANCE CONTINUES TO HINT AT
NORTHERN ILLINOIS AND NORTHWESTERN INDIANA. THIS WILL HAVE TO BE
WATCHED FOR POSSIBILITY OF A FLASH FLOOD WATCH FOR MOST OF THE
AREA AS RAINFALL AMOUNTS IN EXCESS OF 2 INCHES IS CERTAINLY
POSSIBLE ACROSS PORTIONS OF THE AREA.
KJB
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 22Z...
* SQUALL LINE/BOW ECHO TO IMPACT ORD/MDW AT 23Z
* POTENTIAL FOR DAMAGING WIND GUSTS OF 60-75 KTS
* VSBY REDUCED LESS THAN 1 MILE IN TORRENTIAL RAIN LASTING 15-25 MIN
* STRONGEST WINDS LASTING 5 TO 10 MIN
* PSBL FOG DEVELOPMENT OVERNIGHT INTO EARLY TUE.
ED F
//DISCUSSION...UPDATED 18Z...
WARM AND HUMID CONDITIONS IN PLACE ALONG WITH VARIOUS BOUNDARIES TO
KEEP NEXT ROUND OF SHRA/TSRA IN THE FORECAST INTO THIS EVENING.
ATMOSPHERE TO CONTINUE TO RECOVER FROM MORNING CONVECTIVE ACTIVITY.
THINKING IS A FEW TSRA ARE POSSIBLE BY MID AFTERNOON IN AREAS OF
LESSENING/THINNING OF CLOUD COVER AND MAY EXPAND IN COVERAGE BY LATE
AFTERNOON IF MORE WIDESPREAD SUNSHINE OCCURS. CIRROSTRATUS SHIELD
ASSOCIATED WITH ORGANIZED AREAS OF TSRA/SHRA OVER IA MAY LIMIT
AMOUNT/DURATION OF SUN. TSRA CLUSTERS OVER IA EXPECTED TO ORGANIZE
FURTHER AND TRACK ACROSS NORTHERN ILLINOIS AND POSSIBLY NORTHWEST
INDIANA INTO THE EVENING.
SURFACE WARM FRONT EXPECTED TO REMAIN IN THE VICINITY OR JUST SOUTH
OF THE TERMINALS. GIVEN HUMID ATMOSPHERE AND ADDITIONAL RAINFALL
AREAS OF MAINLY LIGHT FOG ARE LIKELY OVERNIGHT.
ZEBIC
//ORD AND MDW CONFIDENCE...UPDATED 22Z...
* HIGH CONFIDENCE IN SHRA/TSRA...MEDIUM CONFIDENCE IN PRECISE
TIMING
* LOW CONFIDENNCE IN SPECIFC PEAK WIND GUST VALUE - BEST ESTIMATE
45-50 KTS BUT POTENTIAL FOR GUST TO 75 KTS EXISTS.
* LOW CONFIDENCE IN WIND FORECAST ONCE SQUALL LINE MOVES THROUGH...
MAY SEE PERIOD OF EAST WINDS.
* LOW CONFIDENCE IN OVERNIGHT FOG DEVELOPMENT REDUCING VSBYS.
ED F
//OUTLOOK FOR ORD/MDW FOR 00Z WEDNESDAY-12Z MONDAY...UPDATED 12Z...
TUESDAY NIGHT THROUGH FRIDAY...PERIODIC CHANCES FOR
THUNDERSTORMS. OTHERWISE EXPECT VFR CIGS.
FRIDAY AND SATURDAY...CHANCE FOR SHOWERS. MAINLY VFR.
SUNDAY...VFR.
BEACHLER
&&
.MARINE...
411 PM CDT
HIGH PRESSURE REMAINS PARKED OFF THE CAROLINA COASTWHILE LOW
PRESSURE CONTINUES TO DRIFT NORTHWARD ACROSS CENTRAL MANITOBA AND
ONTARIO. ADDITIONAL LOW PRESSURE WILL DEVELOP FROM THE CANADIAN
PRAIRIES TO THE NORTHERN PLAINS TUESDAY AND MOVE EASTWARD INTO
WEDNESDAY WITH A CLOSED LOW DEVELOPING OVER THE WESTERN GREAT LAKES
BY WEDNESDAY NIGHT. A LARGER LOW WILL DEVELOP IVER THE GREAT LAKES
LATER FRIDAY AND LIKELY LINGER THROUGH THE WEEKEND BEFORE HIGH
PRESSURE BUILDS IN FROM THE WEST EARLY NEXT WEEK. SOUTHERN WINDS
WILL BE IN PLACE INTO WEDNESDAY WHEN THE FIRST SFC LOW PASSES WHICH
WILL TURN WINDS WEST AND NORTHWEST. SPEEDS WILL FLUCTUATE UP AND
DOWN UNTIL THE LOW PASSES SIMILAR TO PREVIOUS DAYS. A STABLE AIR
MASS OVER THE WATER WILL KEEP AREAS OF DENSE FOG GOING ACROSS MUCH
OF THE NORTHERN PART OF THE LAKE INTO TUESDAY AND PROBABLY INTO
WEDNESDAY FOR THAT MATTER SO THE DENSE FOG ADVISORY MAY NEED TO BE
EXTENDED. WIND SPEEDS LOOK TO REMAIN ON THE LIGHER SIDE FROM
WEDNESDAY THROUGH THE WEEKEND WITH A FAIRLY BAGGY PRESSURE GRADIENT
DEVELOPING AND THE DIRECTION WILL LIKELY VARY FROM WEST TO NORTH.
MDB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH...ILZ003-ILZ004-ILZ008-ILZ010-ILZ011-ILZ019
UNTIL 7 AM TUESDAY.
IN...NONE.
LM...DENSE FOG ADVISORY...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565
UNTIL 10 AM TUESDAY.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
436 PM CDT MON JUN 24 2013
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
252145-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
436 PM CDT MON JUN 24 2013 /536 PM EDT MON JUN 24 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...THE STRONGEST MAY PRODUCE:
DAMAGING WINDS...POTENTIALLY IN EXCESS OF 80 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
HEAVY RAIN AND FLASH FLOODING.
SMALL POSSIBLY OF AN ISOLATED TORNADO.
HAIL TO THE SIZE OF DIMES.
AREAS AFFECTED AND TIMING:
A LINE OF SEVERE THUNDERSTORMS WILL MOVE ACROSS NORTHERN
ILLINOIS THIS EVENING.
DISCUSSION:
AN UPPER LEVEL DISTURBANCE HAS INTERACTED WITH A MOIST AND
UNSTABLE ENVIRONMENT TO RESULT IN A LINE OF SEVERE
THUNDERSTORMS ACROSS WESTERN ILLINOIS. THIS LINE OF STORMS WILL
CONTINUE EASTWARD AT 50 TO 60 MPH THIS EVENING. THE MAIN THREAT
FROM THESE STORMS WILL BE STRONG DAMAGING WINDS IN EXCESS OF 80
MPH. A BRIEF PERIOD OF HEAVY RAINFALL WILL ALSO ACCOMPANY THE
LINE OF STORMS. HOWEVER...DUE TO THE FAST MOVEMENT...THE
RAINFALL AMOUNTS SHOULD REMAIN UNDER AN INCH IN MOST AREAS. IN
SPITE OF THIS...FLASH FLOODING DOES REMAIN A
CONCERN...ESPECIALLY ACROSS AREAS THAT HAVE RECEIVED HEAVY
RAINFALL IN THE PAST 24 TO 48 HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS TUESDAY THROUGH
FRIDAY. SOME OF THESE STORMS COULD BE SEVERE TUESDAY THROUGH
WEDNESDAY.
THERE IS ALSO A CONTINUED THREAT OF VERY HEAVY RAINFALL ACROSS
NORTHERN ILLINOIS AND NORTHWESTERN INDIANA...PARTICULARLY TUESDAY
NIGHT AND INTO WEDNESDAY. THIS HEAVY RAINFALL COULD RESULT IN
FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THROUGH EARLY THIS EVENING.
&&
LMZ740>745-252145-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
436 PM CDT MON JUN 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE EXPECTED. THESE STORMS MAY PRODUCE GUSTY WINDS
IN EXCESS OF 60 KT THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS TUESDAY THROUGH
FRIDAY.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-252145-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
436 PM CDT MON JUN 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE EXPECTED...MAINLY ACROSS THE SOUTH HALF OF THE
LAKE. THESE STORMS COULD PRODUCE WINDS IN EXCESS OF 60 KT ACROSS
THE SOUTH HALF OF THE LAKE.
AREAS OF DENSE FOG ARE LIKELY MAINLY OVER THE NORTH HALF OF THE
LAKE THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
DENSE FOG IS POSSIBLE...MAINLY OVER THE NORTH HALF OF THE LAKE
TUESDAY.
THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS MONDAY THROUGH
FRIDAY.
&&
KJB
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
551 PM CDT MON JUN 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG AURORA 41.77N 88.29W
06/24/2013 KANE IL TRAINED SPOTTER
18-24 INCH DIAMETER TREE SNAPPED NEAR BASE AND LEANING ON
HOUSE. NUMEROUS SMALLER BRANCHES DOWN. WEST SIDE OF
AURORA. TIME ESTIMATED.
&&
MDBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
554 PM CDT MON JUN 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST NAPERVILLE 41.76N 88.15W
06/24/2013 E55 MPH DUPAGE IL TRAINED SPOTTER
NO OBVIOUS WIND DAMAGE VISIBILE.
&&
RCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
555 PM CDT MON JUN 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG MINOOKA 41.45N 88.26W
06/24/2013 GRUNDY IL LAW ENFORCEMENT
SEMI ROLLED OVER AT INTERSTATE 80 AND RIDGE ROAD...I-80
WESTBOUND.
&&
RCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
558 PM CDT MON JUN 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 1 SSW OTTAWA 41.33N 88.85W
06/24/2013 M62 MPH LA SALLE IL MESONET
MEASURED AT SITE SRDI2.
&&
LENNINGPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
600 PM CDT MON JUN 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND DMG AMBOY 41.72N 89.33W
06/24/2013 LEE IL TRAINED SPOTTER
SHEET METAL BUILDINGS DAMAGED AND GRAIN BINS BLOWN OVER.
TIME ESTIMATED.
0435 PM TORNADO WALTON 41.72N 89.44W
06/24/2013 LEE IL TRAINED SPOTTER
REPORT OF A TORNADO NEAR WALTON. DAMAGE ALSO REPORTED.
TIME ESTIMATED BY RADAR.
0440 PM TSTM WND DMG SUBLETTE 41.64N 89.23W
06/24/2013 LEE IL TRAINED SPOTTER
4 TO 18 INCH DIAMETER TREE BRANCHES DOWN. POWER LINES
DOWN.
0450 PM TSTM WND DMG 2 NE TROY GROVE 41.49N 89.05W
06/24/2013 LA SALLE IL TRAINED SPOTTER
TREES DOWN NEAR TRIUMPH AND TROY GROVE. TIME ESTIMATED BY
RADAR.
0500 PM TSTM WND DMG TONICA 41.21N 89.07W
06/24/2013 LA SALLE IL PUBLIC
SEMI OVERTURNED ON INTERSTATE 39 IN ADDITION TO
WIDESPREAD WIND DAMAGE. VIA FACEBOOK.
0500 PM TSTM WND GST 1 SSW OTTAWA 41.33N 88.85W
06/24/2013 M62.00 MPH LA SALLE IL MESONET
MEASURED AT SITE SRDI2.
0500 PM TSTM WND DMG MENDOTA 41.55N 89.12W
06/24/2013 LA SALLE IL TRAINED SPOTTER
POWER LINES DOWN OUTSIDE OF TOWN. TREE BRANCHES DOWN TOO.
0505 PM TSTM WND DMG OTTAWA 41.35N 88.84W
06/24/2013 LA SALLE IL TRAINED SPOTTER
MEDIUM SIZED TREE BRANCH DOWN ON A PHONE LINE ON WEST
CENTER STREET.
0508 PM TSTM WND DMG OTTAWA 41.35N 88.84W
06/24/2013 LA SALLE IL TRAINED SPOTTER
LARGE TREES UPROOTED ON THE SOUTH SIDE OF OTTAWA.
0509 PM TSTM WND GST 2 SSE STEWARD 41.83N 89.01W
06/24/2013 E65.00 MPH LEE IL TRAINED SPOTTER
SPOTTER ON I-39 5 MILES NORTH OF HWY 30 HAD ESTIMATED
WINDS AT 60 TO 65 MPH. NO DAMAGE SEEN OR VEHICLES OFF THE
ROAD AT THAT TIME.
0511 PM TSTM WND DMG SANDWICH 41.65N 88.62W
06/24/2013 DE KALB IL LAW ENFORCEMENT
SANDWICH POLICE REPORTED NUMEROUS DOWNED TREES AND POWER
LINES. ONE TREE FELL ON A VEHICLE BUT THE OCCUPANT WAS
NOT HARMED. REPORT CORRECTED FOR EVENT TYPE.
0512 PM TSTM WND DMG PERU 41.34N 89.13W
06/24/2013 LA SALLE IL AMATEUR RADIO
SEMI TRUCK FLIPPED OVER BY WINDS AT INTERSTATE 80 AND
MILE MARKER 75.
0515 PM TSTM WND GST 3 NNE DE KALB 41.97N 88.74W
06/24/2013 E60.00 MPH DE KALB IL TRAINED SPOTTER
WINDS ESTIMATED AT 60 MPH NEAR BETHANY ROAD AND 1ST
STREET. SOME SMALL NEWLY PLANTED TREES WERE DOWNED.
0520 PM TSTM WND GST SYCAMORE 41.98N 88.70W
06/24/2013 E60.00 MPH DE KALB IL TRAINED SPOTTER
ESTIMATED 50 TO 60 MPH WIND GUSTS. POWERLINES ALSO DOWN
IN CITY OF DEKALB.
0525 PM TSTM WND GST ELBURN 41.89N 88.47W
06/24/2013 E75.00 MPH KANE IL TRAINED SPOTTER
ESTIMATED WIND GUSTS AT WATKINS AT INTERSTATE 88 IN
ELBURN.
0530 PM TSTM WND DMG AURORA 41.77N 88.29W
06/24/2013 KANE IL TRAINED SPOTTER
18-24 INCH DIAMETER TREE SNAPPED NEAR BASE AND LEANING ON
HOUSE. NUMEROUS SMALLER BRANCHES DOWN. WEST SIDE OF
AURORA. TIME ESTIMATED.
0530 PM TSTM WND DMG MINOOKA 41.46N 88.26W
06/24/2013 GRUNDY IL LAW ENFORCEMENT
REPORTS OF TWO TRUCKS BLOWN OVER ON I-80 1 MILE EAST OF
RIDGE ROAD. ALSO A TREE BLOWN OVER ON A HOUSE IN MINOOKA
0533 PM TSTM WND DMG OSWEGO 41.70N 88.33W
06/24/2013 KENDALL IL TRAINED SPOTTER
LARGE TREE UPROOTED ON FOX BEND GOLF COURSE OFF OF OGDEN
AVENUE.
0534 PM TSTM WND DMG MORRIS 41.37N 88.43W
06/24/2013 GRUNDY IL TRAINED SPOTTER
2 INCH DIAMETER BRANCHES DOWN. WIND ESTIMATED AT 70 MPH.
0535 PM TSTM WND DMG MINOOKA 41.45N 88.26W
06/24/2013 GRUNDY IL LAW ENFORCEMENT
SEMI ROLLED OVER AT INTERSTATE 80 AND RIDGE ROAD...I-80
WESTBOUND.
0539 PM TSTM WND GST CORTLAND 41.93N 88.69W
06/24/2013 M72.00 MPH DE KALB IL PUBLIC
VIA FACEBOOK.
0540 PM TSTM WND GST BOLINGBROOK 41.70N 88.08W
06/24/2013 E70.00 MPH WILL IL TRAINED SPOTTER
ALSO REPORTED STRONG ROTATION.
0541 PM TSTM WND GST ROMEOVILLE 41.65N 88.09W
06/24/2013 M61.00 MPH WILL IL OFFICIAL NWS OBS
AT NWS CHICAGO.
0545 PM TSTM WND GST NAPERVILLE 41.76N 88.15W
06/24/2013 E55.00 MPH DUPAGE IL TRAINED SPOTTER
NO OBVIOUS WIND DAMAGE VISIBILE.
&&
RCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
604 PM CDT MON JUN 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST 3 SW MIDWAY AIRPORT 41.75N 87.79W
06/24/2013 M60 MPH COOK IL CO-OP OBSERVER
&&
MDBThe Chicago radar (KLOT), 49 km away, was scanning. The volume nearest the first event began at 23:04 UTC.
12 thunderstorm wind. Local standard time, as filed.
Several large trees were blown down.
Trees and power lines were blown down.
Multiple large trees were blown down near Interstate 80/94 and US 41.
A 16 inch diameter tree fell onto a house. Many branches were blown down in the area.
Numerous trees were damaged and high tension power lines were blown down near Ridge Road and Cline Avenue. A large tree fell onto a house near North Arbogast Street and 43rd Street.
Numerous trees limbs, some large, were blown down on Utah Street in Gary. Tree branches were blown down at Miller Beach.
Two foot diameter trees were snapped in Ingram Manor. Some skirting and siding was blown off of mobile homes.
Multiple power poles, trees, and limbs up to 18 inches in diameter were blown down on Route 55 between 500N and 800N. A motorist was trapped when power lines fell onto a vehicle on Route 55.
A large limb was blown down.
Trees and power lines were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465100, 465193, 465140, 465148, 465150, 465153, 465172, 465169, 465170, 465182, 465184, 465186.